Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Albany, NY

July 13, 20084 counties in New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 13, 2008, 4:25 PM EDT for 4 counties in New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2008, 4:25 PM EDT (20:25 UTC)
Expired
Jul 13, 2008, 5:30 PM EDT
In force
65 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Fulton County, NY, Herkimer County, NY, Montgomery County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 62 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:53 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 13, 3:53 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT SUN JUL 13 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT...LOCATED IN WESTERN NEW YORK...WILL
TRACK THROUGH OUR REGION OVERNIGHT...AND BE TO OUR EAST TOMORROW.
DRIER AND INITIALLY SLIGHTLY COOLER AIR WILL SPREAD ACROSS THE
REGION THROUGH TUESDAY. THE AIR MASS WILL WARM BACK UP BY
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BAND OF RAIN AND THUNDERSTORMS CONTINUES TO ADVANCE EAST...WITH
LOCALLY HEAVY RAIN. SOME AREAS WILL SEE OVER 2 OF RAIN
LOCALLY...ESPECIALLY IN TERRAIN...SO URBAN AND SMALL STREAM FLOOD
ADVISORIES MAY BE NEEDED IN SOME AREAS. WILL KEEP AN EYE OUT FOR
VERY LOCALIZED FLASH FLOOD POTENTIAL AS WELL. MOST LOCATIONS WILL
SEE 0.25 TO 0.75 OF RAIN...SO A GOOD SOAKING.

THE BAND OF CLOUDS ASSOCIATED WITH THE RAIN AND THUNDERSTORMS IS
QUITE CLEARLY DEFINED...AND THE ONSET OF CLEARING SHOULD SPREAD TO
WESTERN AREAS BY DAYBREAK. ON THE OTHER HAND...WESTERN NEW ENGLAND
AND AREAS TOWARD POU MAY NOT SEE RAIN BEGIN UNTIL NEAR DAYBREAK.

WITH THE SLOWER ONSET OF THE COOLING AND DRYING...LOWS GENERALLY
IN THE 60S...WITH SOME NEAR 70 NW CT AND POU AREA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
STEADIER HEAVIER SHOWERS WILL EXIT SOUTHERN BERKSHIRES...NW CT AND
POU AREA BY MIDDAY. UPPER DYNAMICS TRACKING NORTH OF THE GREAT
LAKES WILL CONTINUE TO HEAD EAST...AND ONSET OF THE DEEPER COOLING
AND DRYING WILL LIKELY WAIT UNTIL THE MEAN UPPER TROUGH AXIS GETS
EAST OF OUR REGION LATER MONDAY AND MONDAY EVENING. UNTIL
THEN...SOME MIXED CLOUDS AND SUN ALONG THE SLOW MOVING BOUNDARY
LAYER THERMAL GRADIENT WILL POTENTIALLY LEAD TO ISOLATED SHOWERS
IN AREAS OF TERRAIN LATE MONDAY AFTERNOON INTO THE EVENING...AS
ONE LAST SURGE OF DRYER LOW-LEVEL DEW POINTS HEADS INTO THE AREA.

HIGHS MONDAY IN THE 70S TO LOWER 80S...WITH WEAK COLD ADVECTION
INCREASING LATE MONDAY AFTERNOON AND MONDAY NIGHT. CONTINUED
COOLING AND DRYING MONDAY NIGHT...BUT CORE OF COLDEST AIR REMAINS
NORTH...AND FLOW REGIME NOT VERY AMPLIFIED...SO LOWS IN THE 50S TO
AROUND 60...MAYBE UPPER 40S ADIRONDACKS.

WEAK HIGH PRESSURE STILL IN CONTROL OF OUR WEATHER TUESDAY AND
TUESDAY NIGHT...SO HIGHS IN THE LOWER TO MID 80S...WITH 70S IN
MOUNTAINS...AND LOWS TUESDAY NIGHT IN THE 50S TO NEAR 60. AGAIN
SOME UPPER 40S POSSIBLE IN ADIRONDACKS.

UPPER RIDGING BEGINS TO BUILD IN LATE TUESDAY NIGHT AND THROUGH
WEDNESDAY...AS WEST TO WEST-SOUTHWEST FLOW SETS UP AT THE BOUNDARY
LAYER. BOUNDARY LAYER TEMPERATURES WARM...SO WEDNESDAY SHOULD BE
THE BEGINNING OF A WARM UP BACK INTO THE UPPER 80S TO AROUND 90.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PERIOD BEGINS WITH A LARGE RIDGE SITUATED OVER THE
EASTERN SEABOARD. 850 MB TEMPS WILL RISE FROM 16 DEGREES C ON
THURSDAY TO NEARLY 20 DEGREES C ON FRIDAY...SO HIGH TEMPS REACHING
AROUND THE 90 DEGREE MARK LOOKS LIKE A GOOD BET...ESP ON FRI WHEN
THE MID HUDSON VALLEY COULD EVEN REACH THE LOWER 90S IF THERE IS
ENOUGH SUNSHINE. MUCH OF THE AREA WILL BE RAIN-FREE...ALTHOUGH CAN/T
TOTALLY RULE OUT A T-STORM...MAINLY ACROSS NORTHERN AREAS...AS WEAK
IMPULSES ATTEMPT TO SLIDE AROUND THE RIDGE DURING THE LATE WEEK
PERIOD.

OVER THE WEEKEND...THE FLOW AT 500 MB WILL BE A BIT MORE ZONAL...SO
WOULD EXPECT SLIGHTLY COOLER MAX TEMPS /ALTHOUGH STILL NEAR OR A FEW
DEGREES ABOVE NORMAL/ AS 850 MB TEMPS DROP SEVERAL DEGREES TO THE
14-18 DEGREE C RANGE. WEAK SHORTWAVES MOVING THROUGH THE FLOW WILL
ALLOW FOR THE CHC OF A SHOWER OR T-STORM...ALTHOUGH THE MODELS ARE
HAVING TROUBLE HANDLING THESE SUBTLE FEATURES SO FAR OUT...SO
DIFFICULT TO PINPOINT EXACTLY WHERE AND WHEN THESE SHOWERS AND
THUNDERSTORMS WILL OCCUR. OVERALL...THE EXTENDED PERIOD LOOKS TO
HAVE TEMPERATURES AVERAGING ABOVE NORMAL AND PRECIPITATION GENERALLY
BELOW NORMAL.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CLOUDS AND PRECIP AHEAD OF INCOMING COLD FRONT HAVE CREATED
SHOWERS AT KGFL AND KALB ALREADY. SHOWERS WILL AFFECT ALL
TERMINALS THROUGH 08Z/09Z. SOME LIGHTNING IN THE ADIRONDACKS
ALREADY OCCURRING...HAVE INCLUDED VCTS AT KGFL AND CB AT
KALB/KPOU. EXPECTING MVFR VSBYS AT ALL TERMINALS OVERNIGHT WITH
THESE RAIN SHOWERS AND POSSIBLE FOG. SOME LINGERING SHOWERS ARE
EXPECTED IN THE EARLY MORNING ON MONDAY...OVERALL CONDITIONS WILL
IMPROVE BY 13Z/KGFL...14Z/KALB AND 15Z/KPOU.

OF CONCERN ARE THE STRONG SOUTHERLY WINDS AT ALL TERMINALS. HAVE
RECEIVED ONE REPORT OF TURBULENCE AROUND 9000FT. WINDS WILL
CONTINUE AT SPEEDS OF 8-13 KTS WITH GUSTS UP TO 25 KTS THROUGH
23Z/KGFL...07Z/KALB AND 03Z/KPOU.

OUTLOOK...
TUE THROUGH THUR...VFR...NO SIG WX.
FRIDAY...VFR/MVFR...CHC SHRA/TSRA.

&&

.FIRE WEATHER...
SOUTH WIND OF 10 TO 20 MPH THE REST OF THIS AFTERNOON WITH A FEW
GUSTS TO 25 MPH WILL SLACKEN TONIGHT.

A SOAKING RAIN WILL CROSS THE AREA THROUGH TONIGHT. THE SHOWERS
WILL BE ACCOMPANIED BY THUNDERSTORMS. ANY OF THE SHOWERS AND
STORMS COULD CONTAIN TORRENTIAL DOWNPOURS.

DRIER WEATHER RETURNS MONDAY AND SHOULD HOLD INTO MUCH OF THE WEEK.

WET TONIGHT WITH RH VALUES AROUND 90 PERCENT OR BETTER. RH VALUES
WILL BE MORE SEASONABLE TOMORROW...DROPPING DOWN TO BETWEEN 45 AND
55 PERCENT.

RELATIVE HUMIDITIES WILL INCREASE BACK TO NEAR 100 PERCENT MONDAY
NIGHT...THEN DROP TO 40 TO 50 PERCENT TUESDAY. WINDS TOMORROW AND
TUESDAY WILL BE WEST TO NORTHWEST AT 15 MPH OR LESS.

&&

.HYDROLOGY...
WIDESPREAD RAINFALL TOTALS OF 0.25 TO 0.75 INCH STILL LOOK
REASONABLE INTO MONDAY MORNING ACROSS THE REGION. IN THE HEAVIEST
DOWNPOURS...TOTALS COULD REACH 2.00 INCHES. ONE HOUR FLASH FLOOD
GUIDANCE IS TWO TO THREE INCHES...WITH THREE HOUR GUIDANCE AT
THREE TO FOUR INCHES. SO...WHILE URBAN/SMALL STREAM ADVISORIES ARE
A POSSIBILITY...NOT EXPECTING ANY SIGNIFICANT FLOODING.

RFC RIVER FORECASTS SHOW ONLY MINOR RISES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...BJF
AVIATION...KGS
FIRE WEATHER...OKEEFE/NAS
HYDROLOGY...OKEEFE/NAS
Hazardous weather outlook, Jul 13, 4:06 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
406 PM EDT SUN JUL 13 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
406 PM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

THERE IS THE CHANCE OF THUNDERSTORMS THROUGH TONIGHT. MOST OF THE
THUNDERSTORMS WILL BE NON-SEVERE.  HOWEVER...A FEW THUNDERSTORMS MAY
BRIEFLY REACH SEVERE LEVELS WITH POTENTIALLY DAMAGING WINDS.
THUNDERSTORMS THAT DO FORM...WILL MOVE NORTHEAST AT AROUND 30 MPH.
MOST OF THE STORMS WILL CONTAIN LIGHTNING AND TORRENTIAL DOWNPOURS
PRODUCING LOCALIZED PONDING OF WATER ON ROADS AND AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:38 PM EDTAreal Flood AdvisoryALYHerkimer3 hr
Jul 13, 3:53 PM EDTAreal Flood AdvisoryALYHamilton, Herkimer4 hr
Jul 13, 5:18 PM EDTAreal Flood AdvisoryALYFulton, Herkimer, Montgomery3 hr
Jul 13, 5:22 PM EDTAreal Flood AdvisoryALYWarren3 hr
Jul 13, 6:39 PM EDTAreal Flood AdvisoryALYSchoharie3 hr
Jul 13, 7:37 PM EDTAreal Flood AdvisoryALYSaratoga, Schenectady3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.